Quantcast

Doctors Warn of Black Henna Risks

August 13, 2008

U.S. doctors are warning black henna used in temporary tattoos can cause long-term skin problems.

The tattoos, made with henna darkened with the chemical paraphenylenediamine, can cause blisters, eczema and permanent scarring, the San Diego Union-Tribune reported Tuesday.

The American Academy of Dermatology Association has endorsed a ban on the paraphenylenediamine-adulterated henna tattoos.

Dr. Sharon Jacob, a dermatologist at Rady Children’s Hospital, said the chemical can result in long-term allergic reactions. She and four co-authors wrote a commentary published in the Archives of Pediatric & Adolescent Medicine, urging the Food and Drug Administration to prevent tattoo artists from using black henna.

“Even if you don’t get a skin reaction immediately, the immune system is primed to that chemical and remembers it for the rest of your life,” Jacob told the newspaper.




comments powered by Disqus